Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 39, NWS Goodland, KS

August 7, 2019Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 7, 2019, 11:38 PM MDT for Sherman County, Kansas. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 11:38 PM MDT (05:38 UTC)
Expired
Aug 8, 2019, 1:58 AM MDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Sherman County, KS

The radar

The Goodland radar (KGLD), 5 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 12:03 AM MDTHEAVY RAIN 1.781 Nne Goodland, KSTHIS WAS THE 8-INCH RAIN GAGE A THE NWS OFFICE. NOT THE ASOS.
Aug 8, 12:08 AM MDTFLASH FLOODGoodland, KSREPORTS IN OF ALL ROADS FLOODED IN GOODLAND. AREA OF 8TH AND EUSTIS ST IS KNEE-DEEP.
Aug 8, 2:00 AM MDTHEAVY RAIN 3.251 Sw Ruleton, KSTIME REFLECTS WHEN RAIN ENDED AND WAS ESTIMATED BY RADAR. REPORT RELAYED OVER SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2574 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WGUS53 KGLD 080538
FFWGLD
KSC181-080845-
/O.NEW.KGLD.FF.W.0039.190808T0538Z-190808T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1138 PM MDT Wed Aug 7 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Sherman County in northwestern Kansas...

* Until 245 AM MDT.

* At 1138 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Goodland, Ruleton and Edson. 

This includes Interstate 70 in Kansas between mile markers 6 and 30.
 
LAT...LON 3956 10150 3917 10147 3917 10196 3956 10195

$$

JN
2 follow-up statements
842 
WGUS73 KGLD 080612
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1212 AM MDT Thu Aug 8 2019

KSC181-080845-
/O.CON.KGLD.FF.W.0039.000000T0000Z-190808T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
1212 AM MDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MDT FOR
SHERMAN COUNTY...

At 1211 AM MDT, local law enforcement reported flooding in the city 
of Goodland from heavy rain due to a thunderstorm over the area. 
Flash flooding is occurring in the warned area with 1 to 2 inches of 
rainfall. Some roads have knee-deep water.

Some locations that will experience flooding include...
Goodland, Ruleton and Edson. 

This includes Interstate 70 in Kansas between mile markers 6 and 30.
 
LAT...LON 3956 10150 3917 10147 3917 10196 3956 10195

$$

JN
244 
WGUS73 KGLD 080758
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
158 AM MDT Thu Aug 8 2019

KSC181-080808-
/O.CAN.KGLD.FF.W.0039.000000T0000Z-190808T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
158 AM MDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING FOR SHERMAN COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3956 10150 3917 10147 3917 10196 3956 10195

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 10:57 PM MDT, 41 minutes earlier.

Area forecast discussion, Aug 7, 10:57 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1057 PM MDT Wed Aug 7 2019

.SHORT TERM (Tonight-Friday)...
Issued at 235 PM MDT Wed Aug 7 2019

Tonight: A line of thunderstorms is expected to develop over the
Rocky Mountains and propagate over the region during the late
evening hours tonight. East to southeasterly winds with magnitudes
around 20 mph have been observed over Oakley, Goodland, and
Oberlin, advecting low level moisture from eastern Kansas. The
more moist areas, CAPE values are around, depending on the model
used, 1500 J/kg to 3000 J/kg. All of which are producing strong
thunderstorms developing beginning around midnight tonight. The
main impact of the storm will be excessive rainfall amounts
greater than 1.0", hail stones up to the size golf balls, and wind
gusts around 70 mph possible. The exact track of where the main
cell develops is still uncertain, but at this point in time, it
appears that the storm will track over the Nebraska counties, Yuma
County in Colorado, and Cheyenne, Rawlins, Decatur, and Norton
Counties in Kansas. If the storms tracks either north or south the
tight moisture gradient will shift in its respective direction.
After the storms propagate further east, left over low level
moisture and northeasterly upslope flow will form low stratus and
the potential for fog over the western portions of the area during
the early morning hours. Expect low temperatures across the
region to span the mid to upper 60s.

Tomorrow: Substantially cooler air is anticipated tomorrow and
the low level moisture produced by the overnight MCS will
stabilize the atmosphere. Cloudy conditions and scattered showers
are still anticipated due to storm development to the west, but
convection will be limited over the region. CAPE values are
anticipated to be around 500-1000 J/kg, but there isn't much of a
lifting mechanism that will reach the more unstable air.

Friday: Friday morning, some dense fog is possible over the
majority of the region as the 900-800 hPa layer is fully
saturated. Fog should dissipate by the early afternoon hours.
Upper level ridge remains over the south-central US, which will
enable a shortwave trough to develop over the region, bringing the
potential for scattered thunderstorms during the evening hours.

PUB-Backup ~Skelly~

.LONG TERM (Saturday-Wednesday)...
Issued at 235 PM MDT Wed Aug 7 2019

The upper level ridge will remain relatively stationary over
Texas throughout the long term forecast. A low pressure center
located off of the coast of the Pacific Northwest will keep
ejecting shortwave troughs daily over the region. What this means
is a daily chance at showers and thunderstorms. The exact timing
will depend on when the shortwave arrives, but nevertheless,
scattered to numerous storms are anticipated. Saturday afternoon a
stronger shortwave is resolved to develop over the region, which
may spark a stronger complex of storms.

On Monday afternoon the previously mentioned Pacific based storm
is being resolved by both the ECMWF and GFS to propagate around
the upper level ridge. The low pressure center will form a cold
front that is forecast to travel over the region, creating another
day of severe weather. All in all, the extended forecast period
is active, with daily chances of showers and thunderstorms, some
severe.

Temperatures will fluctuate between the mid to upper 80s and the
low 90s during this forecast period. It'll be dependent on how
strong the shortwaves are that develop over the region. Overnight
lows will range from the low to upper 60s.

PUB-Backup ~Skelly~

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1055 PM MDT Wed Aug 7 2019

Thunderstorms will affect the GLD terminal late this evening into
tonight, primarily between 04-08Z. Thunderstorms cannot be ruled
out at the MCK terminal between 07-11Z, however, confidence is too
low to warrant explicit mention at this time. Gusty/erratic winds
can be expected in vicinity of any thunderstorms.

VFR conditions and easterly winds at 7-12 knots will otherwise
prevail at both terminals. Isolated thunderstorms cannot be ruled
out at the GLD terminal near the end of the TAF period (00-06Z
Fri).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 10:34 PM MDT, 1 hour 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1034 PM MDT Wed Aug 7 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1034 PM MDT Wed Aug 7 2019 /1134 PM CDT Wed Aug 7 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered thunderstorms will progress eastward from Colorado into
western Kansas overnight. Although severe weather is not
anticipated, a few storms may be capable of producing dime to penny
size hail. Locally heavy rainfall may result in hazardous travel
conditions, particularly along Interstate 70 from Burlington east to
Oakley.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Late afternoon and evening thunderstorms will remain possible each
day through the upcoming weekend. Isolated severe storms will be
possible, however, predictability remains well below average.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Special weather statement, Aug 7, 10:04 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
1004 PM MDT Wed Aug 7 2019

COZ091-080445-
Kit Carson County CO-
1004 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
1045 PM MDT...

At 1004 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton, moving east at 15 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Burlington, Stratton, Bethune and Vona.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 410 and 436.
 Highway 385 between mile markers 193 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3928 10279 3947 10269 3945 10222 3908 10239
TIME...MOT...LOC 0404Z 288DEG 11KT 3934 10264

Vincent
Special weather statement, Aug 7, 10:07 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
1007 PM MDT Wed Aug 7 2019

COZ091-KSZ013-027-080445-
Kit Carson County CO-Wallace KS-Sherman KS-
1007 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON...
NORTHWESTERN WALLACE AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 1045 PM
MDT...

At 1007 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kanorado, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goodland, Kanorado and Ruleton.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 24.
 Interstate 70 in Colorado between mile markers 446 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3922 10223 3957 10188 3927 10153 3901 10201
TIME...MOT...LOC 0407Z 227DEG 16KT 3919 10208

Vincent
Special weather statement, Aug 7, 10:49 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
1049 PM MDT Wed Aug 7 2019

KSZ001-013-080530-
Sherman KS-Cheyenne KS-
1049 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 1130 PM
MDT/1230 AM CDT/...

At 1049 PM MDT/1149 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Ruleton, moving northeast at 20
mph.

Penny size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3954 10139 3937 10189 3938 10198 3946 10205
      3958 10205 3977 10193 3989 10186
TIME...MOT...LOC 0449Z 228DEG 18KT 3948 10196

Vincent
Special weather statement, Aug 7, 10:55 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
1055 PM MDT Wed Aug 7 2019

COZ091-080545-
Kit Carson County CO-
1055 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 1145 PM MDT...

At 1055 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Burlington, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 450.
 Highway 385 between mile markers 173 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3957 10206 3910 10205 3909 10244 3926 10246
TIME...MOT...LOC 0455Z 230DEG 13KT 3924 10232

Vincent
Special weather statement, Aug 7, 11:18 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
1118 PM MDT Wed Aug 7 2019

KSZ013-080545-
Sherman KS-
1118 PM MDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN COUNTY UNTIL
1145 PM MDT...

At 1117 PM MDT, Doppler radar was tracking a strong thunderstorm near
Goodland, moving east at 20 mph.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Goodland and Edson.

This includes Interstate 70 in Kansas between mile markers 13 and 33.

LAT...LON 3928 10182 3946 10183 3952 10144 3925 10143
TIME...MOT...LOC 0517Z 267DEG 15KT 3938 10173

Vincent
Local storm report, Aug 7, 11:29 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.69W
08/07/2019  M59 MPH          SHERMAN            KS   ASOS

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:35 PM MDTSevere Thunderstorm WarningGLDGreeley55 min
Aug 7, 9:16 PM MDTSpecial Weather StatementGLDWallace44 min
Aug 7, 10:07 PM MDTSpecial Weather StatementGLDSherman38 min
Aug 7, 10:49 PM MDTSpecial Weather StatementGLDCheyenne41 min
Aug 7, 11:18 PM MDTSpecial Weather StatementGLDSherman27 min
Aug 7, 11:30 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas45 min
Aug 7, 11:49 PM MDTSpecial Weather StatementGLDWallace41 min
Aug 8, 12:21 AM MDTSpecial Weather StatementGLDThomas54 min
Aug 8, 12:25 AM MDTFlash Flood WarningGLDLogan, Sherman, Thomas, Wallace94 min
Aug 8, 12:27 AM MDTSpecial Weather StatementGLDDecatur, Norton, Rawlins63 min
Aug 8, 12:38 AM MDTFlash Flood WarningGLDDecatur, Norton, Rawlins109 min
Aug 8, 12:59 AM MDTFlash Flood WarningGLDSheridan, Thomas88 min
Aug 8, 1:20 AM MDTSpecial Weather StatementGLDDecatur, Norton55 min
Aug 8, 1:39 AM MDTFlash Flood WarningGLDGove, Graham, Sheridan84 min
Aug 8, 2:35 AM MDTSpecial Weather StatementGLDGraham40 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.